Translate

Thursday, 16 October 2014

Non-psychiatric drugs linked to suicidal behaviour and depression in new study

Adverse side effects of medicines can be underestimated and often not recognised as such. 110 drugs prescribed on the NHS have been linked to depression, self-harm and suicidal behaviour in a scientific study of patient Yellow Cards drug reaction reports sent to the Medicine’s Regulatory agency, the MHRA.

The paper published this September 2014 in the journal BMC Pharmacology & Toxicology is believed to be the first UK systematic review of psychiatric side-effects. Researchers found reports of 11,000 cases of depression, self injurious and suicidal behaviour following prescribed drug use between 1964 and 2011. This number covered 1.65% of all reports received in this time period.

Anti-depressants, acne, smoking cessation and weight-loss drugs were most frequently linked with serious psychiatric adverse drug reactions (ADRs). Clozapine, the anti-psychotic drug, had the highest reporting rate of suicide, with 78 reports between 1998 and 2011 linking the fatality to the drug.

Both nervous system and non-nervous system drugs met the study’s thresholds of at least 20 reports for depression, 10 for non-fatal suicide and 5 for fatal suicide between 1998 and 2011. Topping the charts with most frequent reports of depression were smoking cessation medicine, varenicline (Champix / Chantix) and bupriopion (Wellbutrin / Zyban), followed by paroxetine (Seroxat or Paxil), the SSRI antidepressant. Also high on the list of drugs linked to depression were the acne treatment, isotretinoin (Roaccutane / Accutane), and rimonabant (Acomplia), a drug for weight loss. For suicidal and self injurious behaviour, SSRIs, varenicline and clozapine occurred most often.

Figures found in the study are likely to underrepresent the true count of iatrogenic effects (drug-induced side effects) as the Yellow Card reporting system remains relatively underused by both patients and healthcare professionals.

The paper recommends the drugs most commonly arising in patient reports for grave psychiatric conditions need further analysis to understand the reasons why these drugs might be causing undue harm.

When a drug is licensed for prescription, pre-market trials do not undergo full powered studies into adverse drug reactions (ADRs) as this would require larger numbers of participants. Post-marketing pharmacovigilance using the Yellow Card reporting system and its careful analysis is therefore one of the main ways we can achieve a fuller picture into the neglected area of patient experience with medication.
Due to poor publicity and the underpowered studies of iatrogenic effects, psychiatric drug reactions and withdrawal effects are neither sufficiently well recognised nor analysed in the medical community. A study published in 2004 found that fewer than half of pharmacy programmes and medical schools provided students with a guide to reporting ADRs. Yet NHS Education for Scotland (NES), in a press release published in June 2014, stated that 7% of acute hospital admissions were due to ADRs. The NES have thus launched six new e-learning modules to support healthcare professionals identifying and reporting iatrogenic symptoms. Clinical pharmacologist Dr Simon Maxwell published an article reporting that undergraduate study is in urgent need of review to improve the safe and effective use of drugs in patients. 74% of medical students felt the amount of teaching in this area of safe prescribing  was ‘too little’ or ‘far too little’, and most disagreed that their assessment ‘thoroughly tested knowledge and skills’.

If we are to reduce the effect of ADRs on the population, and their economic impact that costs the NHS an estimated £2 billion each year, healthcare professionals and pharmaceutical companies need to make best use of new information made available by patient reporting.

Jacqueline Bond blogging for APRIL

1 comment:

Jeffrey Leonard said...

My son 32 has been a victim of Chronic Schizophrenia for many years, anti-psychotic medicine (Seroquel, Zyprexa, Haloperidol, Amisulpride) they induce psychosis, not helping rather worsened the situation, Homeopathy medication is good but has a lot of limitation too as it was not working for my son. I looked for solution everywhere all to no avail until I contacted a Herbal Doctor whose medicine works perfectly for him, my son situation has greatly improve which is what I have always wanted, I am very happy now. If you have related problem, don't lose hope, contact me so I can direct you to the Doctor. (jeolard70@gmail.com)